Uniform Asymptotic Expansions of Laguerre Polynomials

Research output: Journal Publications and ReviewsRGC 21 - Publication in refereed journalpeer-review

View graph of relations

Author(s)

  • C. L. Frenzen
  • R. WONG

Detail(s)

Original languageEnglish
Pages (from-to)1232-1248
Journal / PublicationSIAM Journal on Mathematical Analysis
Volume19
Issue number5
Publication statusPublished - Sept 1988
Externally publishedYes

Abstract

Two asymptotic expansions are obtained for the Laguerre polynomial $L_n^{(\alpha )} (x)$ for large n and fixed $\alpha > - 1$. These expansions are uniformly valid in two overlapping intervals covering the entire x-axis. The leading terms of both agree with the two asymptotic formulas given by Erdélyi who used the theory of differential equations. Our approach is based on two integral representations for the Laguerre polynomials. The phase function of one of these integrals has two coalescing saddle points, and to this one the cubic transformation introduced by Chester, Friedman, and Ursell is applied. The phase function of the other integral also has two coalescing saddle points, but in addition it has a simple pole. Moreover, the saddle points coalesce onto this pole. In this case a rational transformation is used, which mimics the singular behavior of the phase function. In both cases explicit expressions are given for the remainders associated with the asymptotic expansions.

Research Area(s)

  • uniform asymptotic expansion, Laguerre polynomial, Airy function, Bessel function

Bibliographic Note

Research Unit(s) information for this publication is provided by the author(s) concerned.

Citation Format(s)

Uniform Asymptotic Expansions of Laguerre Polynomials. / Frenzen, C. L.; WONG, R.
In: SIAM Journal on Mathematical Analysis, Vol. 19, No. 5, 09.1988, p. 1232-1248.

Research output: Journal Publications and ReviewsRGC 21 - Publication in refereed journalpeer-review